Alert archive / Oklahoma / Flash Flood Warnings in 2024

Flash Flood Warning 30, NWS Tulsa, OK

August 12, 2024Latimer County, Pittsburg County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Aug 12, 2024, 9:35 AM CDT for Latimer County, Pittsburg County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2024, 9:35 AM CDT (14:35 UTC)
Expired
Aug 12, 2024, 12:37 PM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Latimer County, OK, Pittsburg County, OK

The radar

The Western Arkansas radar (KSRX), 115 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2024-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2024-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 569 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
569 m²/s²
0-3 km storm-relative helicity
683 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

295 
WGUS54 KTSA 121435
FFWTSA
OKC077-121-121745-
/O.NEW.KTSA.FF.W.0030.240812T1435Z-240812T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
935 AM CDT Mon Aug 12 2024

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Western Latimer County in southeastern Oklahoma...
  Central Pittsburg County in southeastern Oklahoma...

* Until 1245 PM CDT.

* At 935 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1.5 to 2.25 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mcalester...                       Wilburton...
  Hartshorne...                      Krebs...
  Crowder...                         Alderson...
  Blocker...                         Higgins...
  Damon...                           Haileyville...
  Dow...                             Gowen...
  Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3503 9548 3490 9520 3472 9545 3477 9551
      3505 9589 3515 9576 3516 9576

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.25 INCHES IN 1 HOUR

$$

Lacy
2 follow-up statements
293 
WGUS74 KTSA 121549
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
1049 AM CDT Mon Aug 12 2024

OKC077-121-121745-
/O.CON.KTSA.FF.W.0030.000000T0000Z-240812T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Latimer OK-Pittsburg OK-
1049 AM CDT Mon Aug 12 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT THIS 
AFTERNOON FOR WESTERN LATIMER AND CENTRAL PITTSBURG COUNTIES...

At 1049 AM CDT, Doppler radar indicated thunderstorms gradually 
coming to an end from north to south across the warned area. Between 
3 and 5 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mcalester...                       Wilburton...
Hartshorne...                      Krebs...
Crowder...                         Alderson...
Blocker...                         Higgins...
Damon...                           Haileyville...
Dow...                             Gowen...
Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3503 9548 3490 9520 3472 9545 3477 9551
      3505 9589 3515 9576 3516 9576

FLASH FLOOD...RADAR INDICATED

$$

Lacy
392 
WGUS74 KTSA 121737
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
1237 PM CDT Mon Aug 12 2024

OKC077-121-121747-
/O.CAN.KTSA.FF.W.0030.000000T0000Z-240812T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Latimer OK-Pittsburg OK-
1237 PM CDT Mon Aug 12 2024

...FLASH FLOOD WARNING FOR WESTERN LATIMER AND CENTRAL PITTSBURG 
COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...

The threat for flash flooding is ending as storms wind down over the 
region. However, rain estimates between 3 and 6 inches across 
portions of Pittsburg and Latimer counties this morning may continue 
to cause some areal flooding of low-lying areas as well as smaller 
creeks and streams. Avoid flooded roads.

&&

LAT...LON 3503 9548 3490 9520 3472 9545 3477 9551
      3505 9589 3515 9576 3516 9576

$$

Lacy

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:25 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 12, 6:25 AM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
625 AM CDT Mon Aug 12 2024

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 329 AM CDT Mon Aug 12 2024

Showers and thunderstorms have developed as expected and will
continue moving east and southeast through the morning hours, with
most of the precipitation exiting the area by around midday.
Current trends suggest the heaviest rainfall over the next few
hours may overlap areas where heavy rain fell Sunday morning, so
will need to keep a close eye on the flooding potential, with
Muskogee county potentially most at risk based on current trends.

We may see a bit more sunshine this afternoon than we did Sunday,
but confidence is low given the high moisture content. Have
lowered afternoon high temperatures from the NBM closer to the
GFS/NAM MOS numbers, with most locations remaining in the 80s
again today.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 329 AM CDT Mon Aug 12 2024

Yet another round of convection appears poised to affect parts of
the area late tonight into Tuesday morning, but this time it
appears the better chances will be displaced to the north and east
from where the current heaviest rains are. Far northeast Oklahoma
and northwest Arkansas will see the highest rain chances. More
sunshine Tuesday will allow most places to warm into the 90s, with
afternoon heat index values likely exceeding 105 in some places.

Wednesday looks to remain dry as an upper ridge dominates our
weather. Temperatures will likely climb even hotter that day, but
recent rains will likely keep readings below their full potential.

The upper ridge gets shoved south Thursday and Friday as an upper
trough passes to our north allowing a cold front to sag south into
our area. Shower and thunderstorm chances will return Thursday and
Thursday night with this front and temperatures may be slightly
lower across the northern part of our area.

The upper ridge looks to retrograde west over the weekend. The NBM
keeps our area dry, but confidence is low given the expected upper
air pattern, and it is possible that pops may eventually be needed
and that temperatures may not be as hot as forecast. We will just
have to wait and see on this.

&&

.AVIATION...
(12Z TAFS)
Issued at 625 AM CDT Mon Aug 12 2024

RA/TSRA will begin to decrease early in the period across the NE
OK sites, and ending between across the NE OK sites, 15-16z at
KMLC, and between 16-18z across the AR sites. MVFR/brief IFR cigs
and MVFR/brief IFR vsbys in periods of thunder can be expected
during the aforementioned time frame. MVFR cigs may linger into
the afternoon across the AR sites before improving to VFR
categories. However, the NE OK sites likely will improve to VFR
elements by mid morning. Storm chances tonight get pushed further
north as upper ridging begins to build back into the region. Will
include PROB30 groups at KBVO and the NW AR sites after 08z with
this issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   86  72  94  78 /  50  30  30   0
FSM   83  72  95  76 /  80  20  30   0
MLC   87  73  96  77 /  60  10  20   0
BVO   86  70  92  74 /  50  40  40   0
FYV   81  68  90  72 /  90  30  50  10
BYV   82  68  89  70 /  90  40  60  10
MKO   85  71  94  74 /  80  20  30   0
MIO   84  69  90  72 /  90  50  60  10
F10   87  72  95  75 /  60  10  20   0
HHW   89  73  97  77 /  30  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...23
Hazardous weather outlook, Aug 12, 5:23 AM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
523 AM CDT Mon Aug 12 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
523 AM CDT Mon Aug 12 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers and thunderstorms are ongoing early this
morning across eastern Oklahoma and northwest Arkansas. A narrow
band of very heavy rainfall has set up from near Pawhuska to near
Eufaula, and the greatest threat for flash flooding this morning
will be along and just east of this line. Thunderstorms will begin
to diminish in intensity later this morning, with only widely
scattered showers and storms expected to persist into early
afternoon from western Arkansas into southeast Oklahoma.

Another round of showers and storms is expected to affect parts of
northeast Oklahoma and far northwest Arkansas by late tonight, and
locally heavy rainfall will also be possible with these storms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.
WEDNESDAY...Dangerous Heat Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY through SUNDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Showers and thunderstorms will likely continue into Tuesday
morning across mainly northeast Oklahoma and northwest Arkansas.
Dangerous heat will then return Tuesday afternoon and Wednesday,
with afternoon heat index values reaching 105 to 110 degrees in
some places.

A weak cold front will move into the area Thursday and Thursday
night bringing another chance of thunderstorms. Hot weather will
likely continue through the weekend, with afternoon heat index
values near or above 105 degrees in some places.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:06 AM CDTAreal Flood AdvisoryTSACreek, Osage, Pawnee, Tulsa3 hr
Aug 12, 3:18 AM CDTAreal Flood AdvisoryTSACherokee, Creek, Muskogee, Okmulgee, Tulsa, Wagoner3 hr
Aug 12, 4:20 AM CDTAreal Flood WarningTSACreek, Pawnee, Tulsa2 hr
Aug 12, 4:45 AM CDTAreal Flood AdvisoryTSACreek, Okmulgee5 hr
Aug 12, 5:12 AM CDTAreal Flood AdvisoryTSAHaskell, McIntosh, Muskogee, Okmulgee, Pittsburg, Sequoyah5 hr
Aug 12, 6:41 AM CDTRiver Flood WarningTSACreek14 hr
Aug 12, 7:13 AM CDTAreal Flood AdvisoryTSACreek, Okmulgee, Tulsa, Wagoner3 hr
Aug 12, 7:19 AM CDTAreal Flood AdvisoryTSAPittsburg3 hr
Aug 12, 8:49 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, LeFlore, Pittsburg4 hr
Aug 12, 12:37 PM CDTAreal Flood WarningTSALatimer, Pittsburg113 min
Aug 12, 1:33 PM CDTHeat AdvisoryTSAChoctaw, Creek, Haskell, Latimer, McIntosh, Muskogee and 8 more31 hr

Nearby

Flash Flood Warnings in Oklahoma, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.